Kansas, 2012

Drought in Kansas, September 1 to 30, 2012

September 1 to 30, 2012 · NWS EAX · 7 events in 7 counties and zones

The remnants of Hurricane Isaac, brought some much needed relief to drought conditions across the area, on the 1st of September. This helped improve drought conditions from D4 and D3 to D3 and D2.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

The remnants of Hurricane Isaac, brought some much needed relief to drought conditions across the area, on the 1st of September. This helped improve drought conditions from D4 and D3 to D3 and D2. Rainfall totals were from one inch across northern portions, to around 7 inches central and south.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 31, 11:34 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 31, 11:34 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1234 AM CDT Sat Sep 1 2012

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

Tonight through Saturday Night...

Rainfall amounts from the remnants of Isaac will be the main focus
for the short term forecast. Banded precipitation arcing north of
the cyclone center seems tied to moderate frontogenesis in the 950
to 900 mb layer, and has produced up to an inch and half of rainfall
in southeastern portions of the forecast area already today. Models
indicate weakening frontogenesis as the band separates from the low
center this evening; however, scattered light to moderate showers
will fill in behind, and additional banding should develop tonight.
Any bands that develop will continue to lift north and rotate west;
but as the low center pushes eastward, the bulk of precipitation
will also transition eastward. Rainfall totals of 2 to 4 inches
still look reasonable east of a line from from Unionville to
Lexington to Clinton, where rainfall will be a bit more persistent
and heavier tonight through Saturday. Across the west, rainfall will
become more scattered as frontogenesis wrapping to the west becomes
ill-defined on Saturday, so have lowered the chance of precipitation
below the definite category beginning Saturday morning. The eastward
clip of Isaac looks faster than depicted in previous model runs, so
have tapered precipitation out of the area a little more quickly on
Saturday evening through Saturday night. Temperatures will be
relatively steady for the rest of today and tonight, with minimal
rises expected across the majority of the area Saturday, and perhaps
a 10 to 15 degree diurnal range in the far west and northwest.
Dewpoints will also be relatively consistent in the mid to lower
70s, then will mix out slowly as the system exits on Saturday.

Laflin

Medium Range (Sunday through Friday)...

The start of this forecast period is farewell to what's left of
Isaac. The far eastern CWA will be on the far western periphery of
Issac's circulation so can't totally rule out a few early showers
Sunday. Otherwise, a brief drying out phase Sunday into Monday with
one element that has been missing this Summer.....high humidity.
With plenty of moisture left over from Isaac and lacking any type of
drying mechanism expect to see seasonably high dewpoints/RH last
into mid week.

While the medium range models are showing similarities in the
overall mid/upper level pattern from Tuesday through Friday there is
enough spread between them as well as some inconsistencies in
individual model runs to not go overboard on pops. This period will
feature an active northern stream with at least two significant
shortwave troughs digging southeast through south central Canada and
into the north central states. Heights begin falling as early as
Monday night forcing an associated cold front and pre-frontal
convection towards the CWA for Monday night and Tuesday. Made only
minor adjustments to pops from Monday night through Wednesday.
There is enough confidence in the GFS/ECMWF timing of a dome of high
pressure moving into the region to gradually strip out pops for
Wednesday night.

Cooler/drier air will finally shove southward for Thursday. Have
gone with model consensus which is cooler than seasonal averages.
The next shortwave that digs into the north central U.S. will allow
return flow and warm air advection convection to bring a chance of
rain back into the region on Friday. This far out timing issues are
a concern so will go with just low end chance pops.

MJ

&&

.AVIATION...

For the 06Z TAFs...TD Isaac centered near Clinton Missouri continues to bring
IFR ceilings and MVFR visibilities in light to moderate rain over the
area. The current satellite...radar...and newest model guidance all
indicate that the northwest quadrant will be more active than previous
guidance suggested. Therefore...will continue prevailing conditions
until late in the morning when Isaac will finally begin to move
eastward. Expect a little lower ceilings for the afternoon through the
end of the period as saturated conditions continue near the surface.
Adolphson

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

WFO EAX
Hazardous weather outlook, Aug 31, 5:24 PM CST, 6 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
624 PM CDT FRI AUG 31 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011145-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
624 PM CDT FRI AUG 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

THE REMNANTS OF TROPICAL STORM ISAAC WILL CONTINUE TO MOVE THROUGH THE
AREA TONIGHT...BRINGING RAIN AND POSSIBLY AN ISOLATED THUNDERSTORM TO
THE MAJORITY OF THE REGION. ALTHOUGH SEVERE WEATHER IS NOT
EXPECTED...HEAVY RAINFALL IS POSSIBLE MAINLY ALONG AND EAST OF A
LINE FROM CLINTON TO KIRKSVILLE. SOME LOCALIZED FLOODING IS POSSIBLE
IN THOSE LOCATIONS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN IS LIKELY AS ISAAC PROGRESSES THROUGH THE AREA ON SATURDAY AND
INTO EARLY SUNDAY. SOME LOCALIZED FLOODING IS POSSIBLE IN AREAS
RECEIVING HEAVY RAINFALL. AFTER ISAAC EXITS THE REGION SUNDAY...A
SERIES OF DISTURBANCES WILL MOVE THROUGH THE AREA FROM MONDAY NIGHT
THROUGH THURSDAY WITH A CHANCE OF SHOWERS OR THUNDERSTORMS EACH DAY.
HOWEVER...THE THREAT FOR SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DEROCHE

In the hours before

Special weather statement, Aug 31, 7:59 PM CST, 4 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL
859 PM CDT FRI AUG 31 2012

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-011200-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
INCLUDING THE CITIES OF...ATCHISON...PAOLA...MOUND CITY...TROY...
LEAVENWORTH...KANSAS CITY KS...OVERLAND PARK...OLATHE...TARKIO...
ROCKPORT...MARYVILLE...GRANT CITY...ALBANY...STANBERRY...
BETHANY...PRINCETON...UNIONVILLE...LANCASTER...DOWNING...OREGON...
SAVANNAH...CAMERON...GALLATIN...JAMESPORT...TRENTON...MILAN...
GREEN CITY...KIRKSVILLE...ST. JOSEPH...PLATTSBURG...KINGSTON...
HAMILTON...POLO...CHILLICOTHE...BROOKFIELD...MACON...LA PLATA...
PARKVILLE...PLATTE CITY...WESTON...LIBERTY...EXCELSIOR SPRINGS...
RICHMOND...CARROLLTON...SALISBURY...KEYTESVILLE...MOBERLY...
KANSAS CITY...INDEPENDENCE...LEXINGTON...CONCORDIA...MARSHALL...
FAYETTE...NEW FRANKLIN...RAYMORE...HARRISONVILLE...
PLEASANT HILL...WARRENSBURG...SEDALIA...BOONVILLE...BUTLER...
RICH HILL...CLINTON
859 PM CDT FRI AUG 31 2012

...REMNANTS OF ISAAC BRINGING MUCH NEEDED RAIN TO MOST OF THE
REGION...

THE REMNANTS OF ISAAC...CURRENTLY LOCATED ACROSS PORTIONS OF CENTRAL
MISSOURI THIS EVENING...WILL GRADUALLY SHIFT INTO EASTERN MISSOURI
THROUGH THIS WEEKEND. ISAACS IMPACT WILL TAPER OFF FROM WEST TO EAST
BEGINNING SATURDAY AFTERNOON WITH RAINFALL AMOUNTS DROPPING OFF
NOTICEABLY.

IN THE MEANTIME...SPIRAL BANDS OF MODERATE TO HEAVY SHOWERS AND
POSSIBLY A FEW EMBEDDED THUNDERSTORMS WILL ROTATE COUNTERCLOCKWISE
AROUND THE CENTER OF ISAAC THROUGH SATURDAY. BY THE END OF THE
WEEKEND...AREAS SOUTHEAST OF A KIRKSVILLE TO CLINTON LINE ARE
EXPECTED TO RECEIVE THE HEAVIEST RAINFALL OF 2 TO 4 INCHES...WITH
LOCAL AMOUNTS UP TO 5 INCHES POSSIBLE IN CENTRAL MISSOURI.
HOWEVER...SOME AREAS FURTHER WEST NEAR KANSAS CITY HAVE RECEIVED
NOTABLE RAINFALL AMOUNTS OF OVER 2 INCHES OF RAINFALL ALREADY THIS
EVENING. RAINFALL TOTALS WILL DROP OFF RAPIDLY ACROSS THE NORTHWEST
CORNER OF MISSOURI WITH THESE AREAS MISSING OUT ON ANY SIGNIFICANT
RAINFALL.

RAINFALL AMOUNTS THROUGH 8PM...

NW LIBERTY...2.65"
OVERLAND PARK...2.19"
DOWNTOWN KC...2.17"
WHITEMAN AIR FORCE BASE...2.14"
CARROLLTON...1.96"
BOONVILLE...1.83"
OTTERVILLE...1.70"
SEDALIA...1.55"
OLATHE (OJC)...1.54"
CLINTON...1.48"
PLEASANT HILL...1.37"
CHILLICOTHE...1.33"
LEES SUMMIT...1.25"
KIRKSVILLE...1.14"
KCI...0.53"
ST JOSEPH...0.38"

ALTHOUGH THE RAINFALL WILL BE EXTREMELY HELPFUL IT WILL ONLY MAKE A
SMALL DENT IN THE EXTREME AND EXCEPTIONAL DROUGHT CONDITIONS WHICH
PLAGUE EASTERN KANSAS AND MOST OF NORTHERN...WEST CENTRAL AND CENTRAL
MISSOURI. THOSE AREAS WHICH RECEIVE HEAVY RAINFALL COULD SEE
SIGNIFICANT AND RAPID WITHIN BANK RISES ON AREA STREAMS AND SMALLER
RIVERS WITH LOCALIZED FLOODING POSSIBLE IN PARTS OF NORTHEAST AND
CENTRAL MISSOURI. THOSE CAMPING NEAR WATERWAYS THIS LABOR DAY
WEEKEND...ESPECIALLY EAST OF A BETHANY TO BUTLER LINE SHOULD MONITOR
RIVER AND STREAM LEVELS FOR ANY RAPID RISES AND HEAD TO HIGHER
GROUND IF NECESSARY.

STAY TUNED TO THE LATEST WEATHER INFORMATION FROM NOAA WEATHER
RADIO...LOCAL MEDIA...OR TRUSTED INTERNET SOURCES FOR THE LATEST
DETAILS ON THE REMNANTS OF ISAAC.

DEROCHE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Atchison

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Atchison forecast zone
Reported by
Drought Monitor
Coordinates
39.532, -95.313 (the zone’s center; the record gives no point)

Extreme drought conditions were observed across the county. Rainfall was 3.67 inches in Atchison.

Drought, Doniphan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Doniphan forecast zone
Reported by
Drought Monitor
Coordinates
39.788, -95.147 (the zone’s center; the record gives no point)

Severe to extreme drought conditions were observed across the county. Rainfall was 1.84 inches in Troy.

Drought, Johnson

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Johnson forecast zone
Reported by
Drought Monitor
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Drought conditions improved to severe across the county. Overland Park measured 7.59 inches of rain for the month.

Drought, Leavenworth

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Leavenworth forecast zone
Reported by
Drought Monitor
Coordinates
39.199, -95.038 (the zone’s center; the record gives no point)

Extreme drought conditions were observed across the county. Rainfall was measured at 4.05 inches in Leavenworth, and 3.04 inches in Easton.

Drought, Linn

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
38.212, -94.843 (the zone’s center; the record gives no point)

Severe drought conditions were observed across the county. Mound City measured 7.55 inches of rain.

Drought, Miami

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Miami forecast zone
Reported by
Drought Monitor
Coordinates
38.564, -94.838 (the zone’s center; the record gives no point)

Severe drought conditions were observed across the county. Osawatomie measured 5.69 inches of rain.

Drought, Wyandotte

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Wyandotte forecast zone
Reported by
Drought Monitor
Coordinates
39.115, -94.764 (the zone’s center; the record gives no point)

Extreme drought conditions were observed across the county. Bonner Springs measured 3.95 inches of rain.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2012Every state in 2012This day in weather historyWarnings in Kansas, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 412092, 412093, 412094, 412095, 412096, 412097, 412098.